Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 131, NWS Pueblo, CO

July 4, 2019El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 4, 2019, 3:25 PM MDT for El Paso County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2019, 3:25 PM MDT (21:25 UTC)
Expired
Jul 4, 2019, 4:15 PM MDT
In force
50 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:01 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-514 J/kg
Mixed-layer LCL
2696 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:18 PM MDT, 7 minutes earlier.

Area forecast discussion, Jul 4, 3:18 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
318 PM MDT Thu Jul 4 2019

.SHORT TERM...(This evening through Friday)
Issued at 317 PM MDT Thu Jul 4 2019

Currently...

Quite a bit of low level moisture was noted over most of the plains
at 2 pm as dewpts generally east of a line from Monument to Kim were
in the 50s and L60 while west of this line they were in the 20s.
Associated CAPE over the area was 1000 to 2500 J/KG where the low
level moisture was present while it was near zero in the drier
air. Shear was modest with values of 20 to 30 knts mainly N of US
50.

Radar as sat pix was showing convection trying to form over El Paso
county and over the far southeast plains.

Rest of today and tonight...

Main concern will be the chance of a severe storm or two over parts
of the region. The overall best chance will be over mainly N El Paso
county this afternoon, with more isolated storms possible over the
far southeast plains. Any storm that can sustain itself will be
capable of producing large hail and damaging wind gusts.
Convection, if it gets initiated, should end over El Paso county
by early evening. COnvection over the far southeast plains will
last well into the evening.

Over the rest of the region mainly clear skies are anticipated. Lows
tonight should fall in the U50s to 60s across the plains with 40s
and 30s over the higher terrain.

Tomorrow...

Thunderstorms will be possible over the mountains and far eastern
plains by mid to late afternoon. SPC has most of the plains in a
marginal risk as the moisture should spread all the way into the
mtns/plains interface. Likewise, bur scar flooding may be an issue
tomorrow. A few of the storms tomorrow on the plains will likely
produce some marginal severe hail and wind gusts.

temps tomorrow will be a bit cooler than today with readings mainly
in the upper 80s to lower 90s.

.LONG TERM...(Friday night through Thursday)
Issued at 317 PM MDT Thu Jul 4 2019

Friday night through Sunday...The axis of a relatively flat upper
ridge will be located over OK and TX over the weekend. The passage
of a cold front early Fri will set up a dynamic situation for the
eastern mts and plains through Sun evening as increased llvl
moisture will provide ample fuel for thunderstorms. Easterly surface
winds Fri evening, and southeast winds through Sat, will force this
moisture up against the eastern slopes of the southern Front Range,
and the focus area for numerous slow-moving thunderstorms will be
along the eastern mts and I-25 corridor. The eastern plains will see
plenty of convection as well, but again the eastern slopes will be
the focal areas and burn scars will need to be monitored closely.
The activity will carry over into Sun, but the forecast surface
winds will be out of the south so llvl moisture will be slightly
lower through the day, and storms that do develop will be less
likely to remain training over a specific location. Expect lows
around 50F for the high valleys, and mid 50s to lower 60s for the
plains. High temps on Sat should be a bit cooler due to increased
cloud cover and pcpn chances, with highs in the 70s for the high
valleys, and mid 70s to lower 80s for the plains. Sun will begin to
warm back up, with max temps in the 70s to near 80F for the high
valleys, and 80s to near 90F for the plains.

Monday and Tuesday...Warming temps and diurnal mt convection for all
of the higher terrain is expected for the start of the work week, as
the flat upper ridge remains in place. There is a disturbance
passing well to the north of the state on Mon, but it should not
affect sensible weather across the forecast area. Expect scattered
convection over the mts and isolated activity elsewhere on Mon, then
much more isolated activity for all areas on Tue. Look for highs in
the 70s for the high valleys and mid 80s to around 90F for the
plains on Mon, then on Tue temps will warm to around 80F for the
high valleys, and upper 80s to mid 90s for the plains.

Wednesday and Thursday...The upper ridge slides back to the west
across CO and NM, and moisture trapped under the high will be
recirculated for isolated to scattered diurnal mt convection each
aftn and eve. Max temps will climb into the 80s for the high
valleys, and upper 80s to mid 90s for the plains. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 317 PM MDT Thu Jul 4 2019

Some convection will be possible in the vicinity of KCOS this
afternoon and early evening, and tomorrow afternoon and early
evening. I cannot rule out some low cigs tonight at KCOS if enough
low level moisture makes it back to the mtns.

KPUB and KALS should be VFR the rest of today and into tomorrow
afternoon. A thunderstorms will be possible over KPUB late tomorrow
afternoon and evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...HODANISH
Hazardous weather outlook, Jul 4, 11:42 AM MDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1142 AM MDT Thu Jul 4 2019

COZ058>089-093>099-051745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1142 AM MDT Thu Jul 4 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will be possible this afternoon and early
evening generally east of a line from Monument to Truckton to La
Junta to Kim. One or two of these storms could become severe, with
hail the size of quarters and wind gusts around 60 mph. The best
chance for severe storms will be northern El Paso county and the
far eastern plains of southeast Colorado.

All thunderstorms will contain deadly cloud to ground lightning.
Several people have already been injured by lightning in Colorado
this year. Please seek safe shelter if storms are nearby. When
Thunder Roars...Go Indoors!

High river flows from snow melt runoff will continue today, with
portions of the Arkansas River and the Rio Grande running high. Some
minor flooding is possible in the lower Arkansas River Valley near
Avondale.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms will develop over the mountains and will
propagate over the lower elevations during Friday afternoon. Some
of the storms may become severe, with the main risks being half
dollar sized hail, 60 mph winds, and cloud to ground lighting.
Flash flooding is possible over the Spring, Junkins, and Hayden
Pass burn scars from locally heavy rainfall.

There will be daily thunderstorm chances Saturday through
Wednesday. Mountain thunderstorms are anticipated to form during
the early afternoon hours, then will develop over the mountain
valleys and over the plains. Gusty thunderstorm outflow winds,
nickel sized hail, and cloud to ground lightning are possible.
Daily thunderstorms over the mountains mean that there is a daily
chance of flash flooding over the burn scars from locally heavy
rainfall.

Rivers and streams will continue to flow high due to snow melt run
off through the next several days.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and early this evening over northern El
Paso county and the far eastern plains of southeast Colorado

34/34

In the hours before

Special weather statement, Jul 4, 3:12 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
312 PM MDT Thu Jul 4 2019

COZ099-042145-
Springfield Vicinity/Baca County CO-
312 PM MDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BACA COUNTY UNTIL
345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm over
Campo, or 23 miles south of Springfield, moving north at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3722 10271 3723 10233 3699 10243 3700 10267
TIME...MOT...LOC 2112Z 177DEG 11KT 3707 10257

MOORE
Special weather statement, Jul 4, 3:19 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
319 PM MDT Thu Jul 4 2019

COZ081-084-085-042145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
319 PM MDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EL PASO COUNTY UNTIL 345
PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Colorado Springs, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Fountain, Monument, Air Force Academy, Manitou
Springs, Calhan, Black Forest, Ellicott, Peyton, Schriever AFB,
Security, Falcon, Security-Widefield, Stratmoor, Gleneagle, Fort
Carson, Peterson AFB and Cimarron Hills.

A tornado watch is in effect until 10 pm.

LAT...LON 3899 10420 3871 10453 3870 10484 3901 10496
      3913 10477 3913 10439
TIME...MOT...LOC 2118Z 237DEG 18KT 3894 10465

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:24 PM MDTSpecial Weather StatementPUBEl Paso81 min
Jul 4, 3:12 PM MDTSpecial Weather StatementPUBBaca33 min
Jul 4, 3:19 PM MDTSpecial Weather StatementPUBEl Paso26 min
Jul 4, 3:19 PM MDTSevere Thunderstorm WarningPUBBaca24 min
Jul 4, 4:12 PM MDTSevere Thunderstorm WarningPUBEl Paso48 min
Jul 4, 5:05 PM MDTSpecial Weather StatementPUBBaca25 min
Jul 4, 5:08 PM MDTSpecial Weather StatementPUBEl Paso52 min
Jul 4, 5:29 PM MDTSpecial Weather StatementPUBBaca31 min
Jul 4, 5:59 PM MDTSpecial Weather StatementPUBBaca31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.